Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 78, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 16, 2007, 5:13 PM CDT for Floyd County, Iowa. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2007, 5:13 PM CDT (22:13 UTC)
- Expired
- Jul 16, 2007, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Floyd County, IA
The radar
The La Crosse radar (KARX), 157 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:36 PM CDT | HAIL 1 | 1 N Powersville, IA | |
| Jul 16, 5:45 PM CDT | HAIL 1.75 | 2 Sw Powersville, IA | REPORTED BY LAW ENFORCEMENT NEAR COUNTY LINE. |
| Jul 16, 5:45 PM CDT | HAIL 1.75 | 5 E Greene, IA | |
| Jul 16, 5:52 PM CDT | HAIL 0.75 | 8 E Greene, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 2:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 162213 SVRARX IAC067-162245- /O.NEW.KARX.SV.W.0078.070716T2213Z-070716T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 513 PM CDT MON JUL 16 2007 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FLOYD COUNTY IN NORTH CENTRAL IOWA... * UNTIL 545 PM CDT * AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR OAKWOOD...OR ABOUT 7 MILES SOUTHWEST OF CHARLES CITY...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHARLES CITY AND MARBLE ROCK AROUND 515 PM... COUNTY ROADS B 60 AND T 64 AROUND 525 PM... POWERSVILLE AROUND 530 PM... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4311 9270 4305 9294 4273 9281 4281 9252 $$ BOYNE
5 follow-up statements
000 WWUS53 KARX 162220 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 520 PM CDT MON JUL 16 2007 IAC067-162245- /O.CON.KARX.SV.W.0078.000000T0000Z-070716T2245Z/ FLOYD IA- 520 PM CDT MON JUL 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR SOUTHERN FLOYD COUNTY... AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR OAKWOOD...OR 7 MILES SOUTHWEST OF CHARLES CITY...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COUNTY ROADS B 60 AND T 64 AROUND 535 PM... POWERSVILLE AROUND 540 PM... REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4311 9270 4305 9294 4273 9281 4281 9252 $$ BOYNE
000 WWUS53 KARX 162224 RRA SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 524 PM CDT MON JUL 16 2007 IAC067-162245- /O.CON.KARX.SV.W.0078.000000T0000Z-070716T2245Z/ FLOYD IA- 524 PM CDT MON JUL 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR SOUTHERN FLOYD COUNTY... AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HIGHWAY 14 AND COUNTY ROAD B 60... OR 8 MILES SOUTHWEST OF CHARLES CITY...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COUNTY ROADS B 60 AND T 64 AROUND 535 PM... POWERSVILLE AROUND 540 PM... REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4311 9270 4305 9294 4273 9281 4281 9252 $$ BOYNE
000 WWUS53 KARX 162234 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 533 PM CDT MON JUL 16 2007 IAC067-162245- /O.CON.KARX.SV.W.0078.000000T0000Z-070716T2245Z/ FLOYD IA- 533 PM CDT MON JUL 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR SOUTHERN FLOYD COUNTY... AT 525 PM CDT...A SPOTTER REPORTED A WALL CLOUD AT THE INTERSECTION OF HIGHWAY 14 AND 260TH AVENUE. AT 530 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR POWERSVILLE...OR 9 MILES SOUTH OF CHARLES CITY...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... POWERSVILLE AROUND 540 PM... REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4311 9270 4305 9294 4273 9281 4281 9252 $$ BOYNE
000 WWUS53 KARX 162242 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 541 PM CDT MON JUL 16 2007 IAC067-162245- /O.CON.KARX.SV.W.0078.000000T0000Z-070716T2245Z/ FLOYD IA- 541 PM CDT MON JUL 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR SOUTHERN FLOYD COUNTY... AT 536 PM CDT...THE PUBLIC REPORTED QUARTER SIZE HAIL WAS REPORTED 1 MILE NORTH OF POWERSVILLE. AT 538 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR POWERSVILLE...OR 11 MILES SOUTH OF CHARLES CITY...MOVING SOUTHEAST AT 15 MPH. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4311 9270 4305 9294 4273 9281 4281 9252 $$ BOYNE
000 WWUS53 KARX 162248 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 547 PM CDT MON JUL 16 2007 IAC067-162257- /O.EXP.KARX.SV.W.0078.000000T0000Z-070716T2245Z/ FLOYD IA- 548 PM CDT MON JUL 16 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FLOYD COUNTY EXPIRES AT 545 PM CDT... THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED AREA. QUARTER SIZE HAIL MAY CONTINUE IN THE POWERSVILLE AREA THROUGH 550 PM. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. LAT...LON 4311 9270 4305 9294 4273 9281 4281 9252 $$ BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:03 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 16, 3:03 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 303 PM CDT MON JUL 16 2007 .SHORT TERM...TONIGHT THROUGH THURSDAY THE WATER VAPOR IMAGERY SHOWS A RATHER ACTIVE STREAM OF UPPER LEVEL DISTURBANCES FROM MINNESOTA TO SOUTHERN YUKON. THE FIRST OF THESE WAVES IS CURRENTLY MOVING INTO WEST CENTRAL MINNESOTA. A QUASI-STATIONARY FRONT LOCATED ACROSS SOUTHERN MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. WITH TEMPERATURES IN THE UPPER 80S AND LOWER 90S AND DEW POINTS NEAR 70...CAPES HAVE CLIMBED ABOVE 3000 J/KG ALONG AND SOUTH OF THIS BOUNDARY. EFFECTIVE SHEAR IS IN THE EXCESS OF 40 KNOTS ACROSS THE REGION. AS A RESULT...THERE APPEARS THAT A FEW OF THUNDERSTORMS MAY BECOME SEVERE AS THE WAVE MOVES SOUTHEAST ACROSS SOUTHERN MINNESOTA AND IOWA LATE THIS AFTERNOON AND EVENING. THE STORMS RIGHT ALONG AND JUST NORTH OF THIS FRONT WILL HAVE THE POTENTIAL OF BECOMING TORNADIC. FROM TUESDAY THROUGH WEDNESDAY NIGHT...THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT THE FRONT WILL REMAIN LOCATED ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THERE IS MUCH UNCERTAINTY ON THE EXACT POSITION OF THIS FRONT AND THE TIMING OF UPPER LEVEL SHORT WAVES MOVING SOUTHEAST THROUGH THE REGION. AT THIS TIME...IT APPEARS THAT THE FRONT WILL LIKELY REMAIN SOMEWHERE ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. AS A RESULT...I WENT WITH SLIGHTLY HIGHER PRECIPITATION PROBABILITIES IN THESE AREAS. WITH THE MODELS CONTINUING TO SHOW 0-6 KM SHEAR RUNNING IN THE 35 TO 40 KNOT RANGE AND MOST UNSTABLE CAPES CLIMBING IN THE EXCESS OF 3000 J/KG ALONG AND SOUTH OF THIS FRONT...THERE COULD BE OCCASIONAL THREATS OF SEVERE THUNDERSTORMS. ON THURSDAY...THE MODELS ARE CONTINUING TO MOVE A VIGOROUS SHORT WAVE SOUTHEAST ACROSS THE GREAT LAKES. AT THE SURFACE...THIS WILL MOVE THE FRONT WELL SOUTH OF THE AREA. IN ADDITION...DRIER AIR WILL BE MOVING INTO THE REGION. THIS WILL BRING AN END TO THE PRECIPITATION CHANCES TO THE FORECAST AREA. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY FROM THURSDAY NIGHT THROUGH EARLY NEXT WEEK...THE MEDIUM RANGE MODELS ARE IN VERY GOOD AGREEMENT THAT A 500 MB LONG WAVE TROUGH WILL MOVE INTO THE FAR WESTERN UNITED STATES AND BRITISH COLUMBIA. THIS WILL LIKELY NUDGE THE UPPER LEVEL RIDGE AXIS FAR ENOUGH EAST THAT THE AREA WILL BE MAINLY AFFECTED BY THE SUBSIDENCE ASSOCIATED WITH IT. AS A RESULT...AN EXTENDED PERIOD OF DRYNESS LOOKS ON TAP FOR THE AREA. EVEN THOUGH THE RIDGE WILL BE MOVING INTO THE AREA...IT CONTINUES TO LOOK LIKE THE WARMEST AIR WILL REMAIN TO OUR WEST AND NORTHWEST ACROSS THE NORTHERN PLAINS AND CANADIAN PRAIRIES. THE GFS IS ABOUT 2 TO 4C WARMER THAN THE ECMWF. SINCE THE ECMWF USUALLY VERIFIES BETTER DURING THIS TIME PERIOD...I TRENDED MY TEMPERATURES TOWARD THE SLIGHTLY COOLER GFS ENSEMBLE VALUES. && .AVIATION...TONIGHT FAIRLY REPETITIVE PATTERN IN PLACE WITH SURFACE BOUNDARY LAYED UP FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION. TIMING OF THUNDERSTORM COMPLEXES ALONG THIS BOUNDARY WILL BE THE CHALLENGE AND MAY BE THE ONLY ELEMENT OF WEATHER TO HAMPER AVIATION SERVICES. FIRST SHORT WAVE TROUGH IS DROPPING THROUGH THE DAKOTAS THIS AFTERNOON AND IS HEADED SOUTHEAST ALONG BOUNDARY. THIS SHOULD TRIGGER CONVECTION THIS AFTERNOON MAINLY WEST AND SOUTH OF TAF SITES WITH POSSIBILITY OF A SECOND ROUND OF STORMS LATE TONIGHT. TIMING OF CONVECTION ON TUESDAY WILL DEPEND GREATLY ON WHAT HAPPENS TONIGHT AND WHERE BOUNDARIES END UP. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT AND LONG TERM - BOYNE AVIATION - SHEA
Hazardous weather outlook, Jul 16, 1:15 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 115 PM CDT MON JUL 16 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-171100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 115 PM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN AND CENTRAL WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHERN MINNESOTA ACROSS EASTERN IOWA INTO ILLINOIS WILL SERVE AS THE FOCUS FOR ROUNDS OF STRONG TO SEVERE THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WEST OF THE AREA... ACROSS SOUTHERN MINNESOTA AND POSSIBLY NORTHERN IOWA. THEY WILL THEN MOVE TO THE SOUTHEAST WITH AN INITIAL LARGE HAIL AND WIND THREAT MAINLY BETWEEN 4 PM AND 10 PM. THE SEVERE WEATHER THREAT WILL LIKELY TURN INTO A DAMAGING WIND AND HEAVY RAIN SCENARIO AS THE STORMS MATURE THIS EVENING AND PUSH SOUTHEAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON TUESDAY AND WEDNESDAY WITH THIS FRONTAL BOUNDARY ACROSS THE AREA. IN THIS TYPE OF WEATHER PATTERN...TIMING FOR POSSIBLE SEVERE WEATHER IS DIFFICULT UNTIL CLOSER TO THREAT TIMES SO WE URGE SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS TO MONITOR WEATHER CONDITIONS A BIT CLOSER AT LEAST THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN...WITH THE HIGHEST RISK AREA ACROSS NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. AS STORMS DEVELOP AND MOVE IN FROM THE NORTHWEST...ACTIVATION WOULD BE APPRECIATED...ESPECIALLY IF STORMS ARE STRONGER OR THERE ARE WARNINGS IN NEARBY COUNTIES. SPOTTER ACTIVATION MAY ALSO BE NEEDED THE NEXT COUPLE DAYS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:04 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 26 min |
| Jul 16, 5:31 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 59 min |
| Jul 16, 6:01 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 59 min |
| Jul 16, 6:11 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.